Kansas, 2002

Hail in Kansas, May 24, 2002

May 24, 2002 · NWS TOP · 5 events in 3 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 24, 12:38 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, May 24, 12:38 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
138 PM CDT FRI MAY 24 2002

HEAVY PRECIPITATION IN SOUTHERN ZONES MAIN CONCERN...

THUNDERSTORMS EXPECTED TO REFIRE THIS AFTERNOON WITH ONE CELL
ALREADY NOTED ALONG THE OKLAHOMA BORDER SOUTH OF WICHITA AS OF THIS
WRITING.  WILL CONTINUE FLASH FLOOD WATCH THROUGH 6 AM SATURDAY IN
THE PREVIOUSLY MENTIONED COUNTIES...WHICH IS THE SOUTHERN PART OF
THE CWA.

SEVERE WEATHER IS EXPECTED TO REMAIN SOUTH OF OUR CWA TONIGHT
ALTHOUGH SOUTHERN FRINGE COUNTIES NEAREST THE FRONTAL ZONE MAY HAVE
A CLOSE CALL.

ALL ACTIVITY SHOULD BE OUT OF THE CWA BY LATE TONIGHT EXCEPT FOR THE
FAR EAST AND SOUTHERN COUNTIES WHERE HAVE CONTINUED WITH A CHANCE
POP FOR EARLY SATURDAY MORNING.

DRY WEATHER THEREAFTER UNTIL ANOTHER ROUND OF PRECIPITATION STARTS
MEMORIAL DAY AND CONTINUES THROUGH DAYTIME THURSDAY.

FOR TEMPERATURES HAVE FOLLOWED A BLEND OF THE LATEST GUIDANCE
CONSENSUS WITH GOING FORECAST.

.TOP...FLOOD WATCH FOR EAST CENTRAL KANSAS UNTIL 6 AM SATURDAY.
       KSZ037-054>056-058-059

34

In the hours before

Special weather statement, May 24, 11:10 AM CST, 4 hours 35 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-242230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1210 PM CDT FRI MAY 24 2002

...A FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF EAST CENTRAL KANSAS
THROUGH 6 AM SATURDAY...

STORM SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED ACROSS NORTH
CENTRAL...NORTHEAST OR EAST CENTRAL KANSAS THIS AFTERNOON AND
EVENING.

ALTHOUGH THUNDERSTORMS ARE STILL LIKELY...ESPECIALLY ACROSS EAST
CENTRAL KANSAS...THE THREAT FOR SEVERE THUNDERSTORMS HAS DIMINISHED
SOMEWHAT. THE FRONTAL BOUNDARY OVER EAST CENTRAL KANSAS HAS BEEN
SAGGING FARTHER TO THE SOUTH INTO SOUTHERN KANSAS. CONSEQUENTLY...
THE STRONGEST...AND POSSIBLY SEVERE THUNDERSTORMS...WILL LIKELY BE
TO THE SOUTH OF EAST CENTRAL KANSAS.

ALTHOUGH THE THREAT FOR SEVERE WEATHER HAS DIMINISHED...VERY HEAVY
RAINS ARE STILL A DISTINCT POSSIBILITY FOR EAST CENTRAL KANSAS LATER
THIS AFTERNOON AND OVERNIGHT. AS A RESULT...A FLOOD WATCH REMAINS IN
EFFECT FOR EAST CENTRAL KANSAS...MAINLY ALONG AND TO THE SOUTH OF
HIGHWAY 56.

ALL THE RAIN WILL COME TO AN END BY SATURDAY MORNING. THE FRONT
CAUSING THE RAIN AND THUNDERSTORMS...WILL PUSH WELL TO THE SOUTH OF
THE AREA AS HIGH PRESSURE BUILDS INTO THE AREA ON SATURDAY.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER
SERVICE IN TOPEKA.

PB

The radar

The Topeka radar (KTWX), 77 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Dickinson

When
May 24, 3:45 PM CST
Where
Dickinson County, 11 mi E of Manchester
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.100, -97.117

Hail, Morris

When
May 24, 4:42 PM CST
Where
Morris County, 4 mi S of Wilsey
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.583, -96.667

Hail, Morris

When
May 24, 5:00 PM CST
Where
Morris County, 6 mi W of Dwight
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.850, -96.700

Hail, Morris

When
May 24, 5:15 PM CST
Where
Morris County, 2 mi W of Dwight
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.850, -96.617

Hail, Lyon

When
May 24, 5:23 PM CST
Where
Lyon County, Americus
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.550, -96.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291345, 5291346, 5291347, 5291348, 5291349.